Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Jacksonville, FL

July 7, 2004Putnam County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 7, 2004, 4:15 PM EDT for Putnam County, Florida. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2004, 4:15 PM EDT (20:15 UTC)
Expired
Jul 7, 2004, 5:00 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Putnam County, FL

The radar

The Jacksonville radar (KJAX), 92 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:19 PM EDTHAIL 1Palatka, FL
Jul 7, 4:22 PM EDTHAIL 1.75Palatka, FL
Jul 7, 5:07 PM EDTTSTM WND DMGPalatka, FLNUMEROUS POWER LINES DOWN ACROSS TOWN.
Jul 7, 5:07 PM EDTHAIL 1.75Palatka, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2298 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 072015
SVRJAX
FLC107-072100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PUTNAM COUNTY IN NORTHEAST FLORIDA

* UNTIL 500 PM EDT

* AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER PALATKA...MOVING EAST AT 5
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 500 PM EDT...
  SATSUMA...
  PALATKA...
  SAN MATEO...
  EAST PALATKA...
  ORANGE MILLS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

HAIL...INTENSE LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS 
ARE LIKELY WITH THIS STORM. LAW ENFORCEMENT OFFICIALS REPORTED PENNY 
SIZE HAIL IN PALATKA WITH THIS STORMS. 

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.


LAT...LON 2975 8173 2957 8180 2953 8156 2970 8152
$$

ENYEDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:30 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 7, 2:30 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT WED JUL 7 2004

.SHORT TERM...VERY HIGH INSTABILITY ALONG WITH A BETTER MOISTURE
PROFILE THIS AFTERNOON IS LEADING TO AN EARLY START TO CONVECTION
ACROSS THE FORECAST AREA. WILL STILL BE LOOKING FOR PULSE SEVERE
STORMS THIS AFTERNOON AS MID LEVEL DRY AIR SHOULD LEAD TO SOME WET
MICROBURSTS IN CONTINUED HIGH CAPE ENVIRONMENT. GPS DERIVED
SOUNDINGS CONTINUING TO INDICATE INCREASING PRECIPITABLE WATER
VALUES WHICH WILL LEAD TO HEAVY RAINFALL POTENTIAL AS WELL.

MODELS...ESPECIALLY THE MESO-ETA...HAVE BACKED OFF ON DEEP LAYER
DRY AIR OVER THE KEYS ROTATING INTO THE WESTERN ZONES FOR THURSDAY
AFTERNOON AND INSTEAD KEEP THIS FEATURE LARGELY WEST OF OUR AREA.
DESPITE MODEL AGREEMENT IN ADEQUATE MOISTURE...SIGNIFICANT
DISCREPANCIES REMAIN WRT POPS. WESTERN ZONES VARY BY SOME 30% TO 40%
IN THESE AREAS WITH THE GFS THE MOST AGGRESSIVE. WITH SOME VORTICITY
ADVECTION PROGGED FOR THE FLORIDA PORTION...WILL GO HIGHER THAN
THE MET GUIDANCE WITH GENERALLY HIGH END SCATTERED EXPECTED FOR MOST
AREAS...TAPERING SLIGHTLY LESS TO THE NORTH AND WEST. WILL STILL SEE
THE POSSIBILITY OF ISOLATED PULSE SEVERE STORMS AS 500 TEMPS REMAIN
-7 TO -8 AND RESIDUAL MID LEVEL DRY AIR COULD LEAD TO ADDITIONAL
MICROBURSTS.

FOR FRIDAY...WILL BEGIN TO SEE UPPER RIDGE BUILD BACK IN FORCE FROM
THE EAST WITH 593 DM HEIGHTS BY AFTERNOON.  GFS MAINTAINS HIGH POPS
DESPITE THIS AS IT WILL TAKE A WHILE TO DRY OUT THE MID LEVELS.
WILL GENERALLY GO WITH A BLEND FOR THE POPS BUT LEAN SLIGHTLY TOWARD
THE DRIER ETA NUMBERS. WILL ALSO STAY ON THE HIGH SIDE OF GUIDANCE
FOR AFTERNOON HIGHS GIVEN WARMING MID-LEVELS.

WILL SEE CONTINUING TREND OF BUILDING RIDGE ALOFT THROUGH THE
WEEKEND WITH 595DM HIGH CENTERED DIRECTLY OVER THE CWA. GUIDANCE IS
SLOW TO RESPOND TO THIS AND HAVE GONE ABOVE GUIDANCE FOR MAX TEMPS
AND BELOW FOR POPS. MAY STILL BE TOO HIGH FOR POPS AS ETA SHOWS
SIGNIFICANT DRYING FROM THE SOUTH...BUT WILL AT LEAST TRIM POPS FOR
NOW AND LET LATER SHIFTS RE-EVALUATE.

.LONG TERM...UPPER RIDGE HOLDS STRONG THROUGH EARLY NEXT WEEK BEFORE
SHORTWAVE ENERGY MOVES ACROSS THE NORTHERN PERIPHERY AND OFFSHORE THE
CAROLINAS BY TUESDAY AND WEDNESDAY. THIS WILL SUPPRESS THE RIDGE
SOUTHWEST OF THE AREA LEADING TO MORE IN THE WAY OF CLIMO POPS AND
TEMPS.
&&

.MARINE...RIDGE TO REMAIN MAINLY S OF THE AREA WITH W TO SW FLOW
EXPECTED ALTHOUGH RIDGE MAY MOVE BRIEFLY UP TO NRN FL FRIDAY AND
SATURDAY. OCCASIONAL SW SURGES AT NIGHT AOB 15 KT. SEAS TO REMAIN AOB 3
FT. NO HEADLINES REQUIRED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 72 93 73 94 / 20 40 30 30
SSI 76 91 76 90 / 20 40 30 30
JAX 73 91 75 93 / 20 50 30 40
SGJ 75 90 76 89 / 20 40 30 30
GNV 72 92 72 93 / 20 50 30 40
OCF 72 92 71 93 / 20 50 30 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PUBLIC...JTD/MH
MARINE/FIRE WX...ARS
Hazardous weather outlook, Jul 7, 11:00 AM EDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT WED JUL 7 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1041 AM EDT WED JUL 7 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...HEAT INDICES 100 TO 105 THIS AFTERNOON...

HIGH MOISTURE VALUES COMBINED WITH TEMPERATURES IN THE MID TO UPPER
90S WILL LEAD TO HEAT INDICES TOPPING THE 100 DEGREE MARK THIS
AFTERNOON. IF POSSIBLE...IT IS RECOMMENDED THAT RESIDENTS REMAIN
INDOORS AS MUCH AS POSSIBLE DURING THE WARMEST PART OF THE DAY. IF
YOU MUST BE OUTSIDE...BE SURE TO TAKE IN PLENTY OF FLUIDS AND LIMIT
EXPOSURE AS NECESSARY.

DAYTIME HEATING WILL COMBINE WITH THE SEABREEZES TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS.
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL...FREQUENT LIGHTNING
STRIKES...AND STRONG GUSTY WINDS TO 50 MPH. ISOLATED SEVERE STORMS
ARE ALSO
POSSIBLE.  THE STORMS WILL MOVE SLOWLY TO THE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.
PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ/JTD

In the hours before

Local storm report, Jul 7, 3:51 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 N PRIDGEN             31.73N 82.92W
07/07/2004                   COFFEE             GA   EMERGENCY MNGR

            *** 1 INJ *** EMERGENCY MANAGER REPORTS A SEMI TRACTOR
            TRAILER WAS BLOWN OFF U.S. HIGHWAY 441 ABOUT 2 MILES
            NORTH OF PRIDGEN. DRIVER HAS MINOR INJURIES. SOME TREES
            WERE BLOWN OVER...OTHER WERE TWISTED OFF AT THE TOP.
            EMERGENCY MAMAGER REPORTS IT WAS POSSIBLE TORNADO.

&&

HESS
Special weather statement, Jul 7, 4:01 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
401 PM EDT WED JUL 7 2004

FLZ032-072045-
CLAY FL-
401 PM EDT WED JUL 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM EDT...

AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHEAST OF PENNEY
FARMS...OR ABOUT 15 MILES SOUTHWEST OF FRUIT COVE...MOVING SOUTHEAST
AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND PENNEY FARMS AND GREEN COVE SPRINGS THROUGH 445 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 7, 4:07 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
407 PM EDT WED JUL 7 2004

FLZ025-072045-
DUVAL FL-
407 PM EDT WED JUL 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEAST DUVAL
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM
EDT...

AT 407 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHEAST OF
BAYARD...OR ABOUT 4 MILES WEST OF PALM VALLEY...DRIFTING SLOWLY
EAST. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND UNF AND BAYARD THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, Jul 7, 4:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     GAINESVILLE             29.67N 82.34W
07/07/2004                   ALACHUA            FL   EMERGENCY MNGR

            911 DISPATCH REPORTS 60 FOOT PINE TREE DOWN ON POWERLINES
            AT 4000 BLOCK NW 1ST AVE IN GAINESVILLE.

&&

HESS
Local storm report, Jul 7, 4:10 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     PALM COAST              29.57N 81.21W
07/07/2004                   FLAGLER            FL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS TREE DOWN ON RESIDENCE ON PONY
            EXPRESS LANE. MINOR DAMAGE TO HOME.

&&

HESS
Special weather statement, Jul 7, 4:10 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 PM EDT WED JUL 7 2004

FLZ037-072100-
PUTNAM FL-
410 PM EDT WED JUL 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN PUTNAM
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 500 PM
EDT...

AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM JUST NORTH OF
BOSTWICK TO WESTERN PALATKA...TO LAKE COMO AN CRESCENT CITY. STORMS
ARE MOVING EAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND BOSTWICK...PALATKA...SATSUMA...WELAKA...SAN
MATEO...POMONA PARK...ORANGE MILLS AND EAST PALATKA THROUGH 500 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:33 PM EDTSevere Thunderstorm WarningJAXMarion42 min
Jul 7, 3:42 PM EDTSevere Thunderstorm WarningJAXAlachua, Putnam33 min
Jul 7, 4:26 PM EDTSevere Thunderstorm WarningJAXClay49 min
Jul 7, 4:31 PM EDTSevere Thunderstorm WarningJAXDuval44 min
Jul 7, 4:39 PM EDTSpecial Marine WarningJAX96 min
Jul 7, 4:41 PM EDTSpecial Marine WarningJAX64 min
Jul 7, 4:47 PM EDTSevere Thunderstorm WarningJAXSaint Johns43 min
Jul 7, 5:11 PM EDTSevere Thunderstorm WarningJAXPutnam49 min
Jul 7, 5:13 PM EDTSevere Thunderstorm WarningJAXDuval47 min
Jul 7, 5:42 PM EDTSevere Thunderstorm WarningJAXHamilton48 min
Jul 7, 5:45 PM EDTSpecial Marine WarningJAX60 min
Jul 7, 7:12 PM EDTSpecial Marine WarningJAX93 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.